What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 10, 5:46 PM CST, 5 hours 29 minutes earlier. Its key messages:
- There is a Slight risk (level 2 of 5) for severe weather this evening and tonight. Primary hazard is damaging wind gusts, with lower confidence in large hail, tornadoes, and flash flooding.
- Cooler temperatures mid-week followed by a warming trend into the weekend accompanied by a drier stretch of weather through Saturday.
- Precipitation chances return on Sunday, with colder temperatures into early next week.
Area forecast discussion, Mar 10, 5:46 PM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
646 PM CDT Tue Mar 10 2026
.KEY MESSAGES...
- There is a Slight risk (level 2 of 5) for severe weather this
evening and tonight. Primary hazard is damaging wind gusts,
with lower confidence in large hail, tornadoes, and flash
flooding.
- Cooler temperatures mid-week followed by a warming trend into
the weekend accompanied by a drier stretch of weather through
Saturday.
- Precipitation chances return on Sunday, with colder
temperatures into early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 250 PM CDT Tue Mar 10 2026
Synoptic Overview:
A surface low pressure center was sitting over far northeast
Kansas and northwest Missouri early this afternoon. A quasi-
stationary front extended to the east-northeast toward the Great
Lakes region, while a dryline and cold front extended southwest
into the southern Plains. Aloft, a closed low was spinning over
the desert southwest, preparing to shift east, leaving the
forecast area under a broad open warm sector.
Near-Record Warmth Today:
With increased southerly winds and substantial warm air
advection, temperatures will climb to unseasonably warm values
this afternoon despite the expansive cloud cover. Maximum
temperatures in the upper 70s to low 80s will challenge daily
records once again today. See the Climate section below for
additional information.
Slight Risk of Severe Storms this Evening/Overnight:
The Storm Prediction Center has maintained the Slight risk
(level 2 of 5) across the entire forecast area for the potential
of severe thunderstorms this evening and overnight hours. There
are two (at least somewhat) separate mechanisms that appear to
serve as the impetus for storm initiation across the forecast
area.
The first and earlier risk will increase this evening as
the aforementioned surface low and cold front in northeast
Kansas and northern Missouri slink to the southwest as an
upper-level shortwave trough ejects through the Great Lakes
region. CAM output suggests a plume of steep mid-level lapse
rates will result in moderate to strong destabilization across
northern Missouri and eastern Kansas this afternoon ahead of the
front. Initially, a strong capping inversion will prevent storm
initiation, but as that cap erodes with daytime heating, storm
development/intensification looks to occur rapidly. With a
strengthening low- level jet coincident in both time and
location of expected storm initiation, supercells will initially
be possible. These supercells will be capable of golf ball sized
hail or larger, wind gusts of 60 mph, and tornadoes. Given the
current location of the cold front, these storms look to develop
north of the forecast area. CAM guidance also depicts storm
initiation just north of the forecast area across northern
Missouri and eastern Kansas. However, with bulk shear vectors
oriented largely parallel to the front, storms may quickly grow
upscale into a more linear mode and clip the northwest portions
of the forecast area as the front dips to the southeast. Should
this scenario play out, damaging wind gusts of 60 mph would be
the primary hazard. The flash flooding threat is low and
conditional upon storms training over the same area. HREF LPMM
output suggests a localized band of 1.5 to 2.5 inches will be
possible where and if storms grow upscale into a line. Timing
wise, storms look to fire across northern Missouri and eastern
Kansas between 6 and 8 PM and move into our southeastern Kansas
and northwestern Missouri counties between 9 PM and midnight.
The second and more widespread severe risk will occur after
midnight as the closed low across the desert southwest shifts
east, increasing deep synoptic lift and forcing the dryline
into the area. The extent and likelihood of the severe potential
with this round remains less clear, however, as instability
diminishes overnight. Notably, the 12Z SGF sounding revealed a
deep layer of dry air between 850 to 500 mb that would need to
be overcome today to support severe thunderstorms. Looking at
upstream soundings, those profiles were more saturated this
morning, suggesting better moisture return is on the way. The
00Z sounding will be telling, though, and should give us a
better sense of the moisture quality across southern Missouri.
All in all, while the severe risk may be more widespread
overnight, it likely has lower-end potential than the evening
risk across our northwest. While the severe risk may end
sooner, general showers and thunderstorms may linger through
the morning for areas east of the Highway 65 corridor on
Wednesday.
Rain Ending and Cooler on Wednesday:
Rain may hang on across the eastern Ozarks and south-central
Missouri through Wednesday morning as the front clears the area.
Otherwise, cooler air will filter in behind the front, with high
temperatures near 60 degrees across western and central
Missouri.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 250 PM CDT Tue Mar 10 2026
Elevated Fire Danger on Thursday:
A drier airmass will settle into the region on Thursday as high
pressure overspreads the southern Plains. As a compact shortwave
trough dives out of Canada, the associated surface low will
increase the surface pressure gradient across the Ozarks and
result in breezy winds. This combination of dry and breezy
conditions will result in areas of Elevated fire danger on
Thursday, particularly for locations that receive less rain from
tonight's storms.
Next Chance for Precipitation Sunday Morning:
Dry weather will persist Wednesday afternoon through Saturday
afternoon. Beyond that, ensembles show general consensus in
digging another shortwave trough through the Plains Saturday
night through Sunday. This wave will provide the next-best
chance for widespread precipitation for the area. Ensemble
cluster analysis suggests differing solutions regarding the
timing of this shortwave passage, which may influence
precipitation type. Currently, the most likely solution favors
the majority of the precipitation to fall during the day on
Sunday, which would mean all or mostly rain. However, at this
point, some light snow on the backside of the system Sunday
night cannot be ruled out. These details will be better resolved
in future forecast packages.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 632 PM CDT Tue Mar 10 2026
Chances and coverage of showers and thunderstorm will increase
tonight. There is potential for some of these storms to be
strong to severe. Showers and storms will continue at times into
Wednesday morning before exiting southeast of the area. MVFR to
IFR ceilings are possible on Wednesday, with improvement toward
the end of the day from northwest to southeast.
&&
.CLIMATE...
Issued at 230 AM CDT Tue Mar 10 2026
Record High Temperatures:
March 10:
KSGF: 80/1955
KJLN: 82/1972
KVIH: 85/1955
KUNO: 82/1995
March 14:
KSGF: 82/1971
KJLN: 80/2002
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Titus
CLIMATE...Perez
Hazardous weather outlook, Mar 10, 8:13 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
913 PM CDT Tue Mar 10 2026
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
913 PM CDT Tue Mar 10 2026
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Slight tornado risk.
Enhanced hail risk.
Slight thunderstorm wind damage risk.
Significant lightning risk.
Limited excessive rainfall risk
Limited non thunderstorm wind risk.
DISCUSSION...
The threat for severe storms tonight into early Wednesday
morning continues. The primary risk is damaging wind gusts of 60
mph, with a secondary risk for large hail and perhaps a brief
tornado or two. Additionally, there is the potential for heavy
rainfall and localized flooding, mainly across areas south and
east of Springfield.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms linger along the frontal passage
through Wednesday morning, though the severe thunderstorm
potential will decrease.
Gusty northwest winds around 25 to 35 mph on Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
In the hours before
Special weather statement, Mar 10, 10:03 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
1103 PM CDT Tue Mar 10 2026
KSZ073-110500-
Bourbon KS-
1103 PM CDT Tue Mar 10 2026
...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH MIDNIGHT
CDT...
At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Cygne to 6 miles southeast of Blue
Mound to near Humboldt. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Harding, Hiattville, Petersburg, Hammond, Devon, Garland,
Porterville, and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Kansas...and west central Missouri.
&&
LAT...LON 3792 9508 3804 9508 3803 9461 3773 9462
3770 9509
TIME...MOT...LOC 0403Z 246DEG 38KT 3830 9480 3802 9494 3776 9536
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HatchSpecial weather statement, Mar 10, 11:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT Wed Mar 11 2026
KSZ073-097-101-MOZ066-077-088-110545-
Cherokee KS-Crawford KS-Bourbon KS-Vernon MO-Barton MO-Jasper MO-
1209 AM CDT Wed Mar 11 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BOURBON...CHEROKEE...
CRAWFORD...WESTERN BARTON...VERNON AND NORTHWESTERN JASPER COUNTIES
THROUGH 1245 AM CDT...
At 1209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut to near Mccune to 7 miles east of
Coffeyville. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Prairie State Park, Nevada, Fort Scott, Carl Junction,
Frontenac, Columbus, Galena, Girard, Arma, Marmaton, Liberal,
Cherokee, Weir, Sheldon, Sherman, Mulberry, Scammon, Chicopee, and
Mccune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Kansas...and southwestern and west central Missouri.
&&
LAT...LON 3776 9508 3805 9418 3780 9416 3707 9461
3709 9507
TIME...MOT...LOC 0509Z 244DEG 44KT 3766 9505 3734 9511 3707 9550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HatchNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314028, 1314029, 1314030, 1314031, 1314033, 1314034, 1314037, 1314038, 1314039, 1314040.